Dear Dr. K: My gastroenterologist said that my blood pressure pill, Benicar, caused me to develop sprue. Can this be true?
To answer your question in a broad sense: “Yes;” but in a strict sense, “No.”
To better understand this yes/no scenario a few definitions would be helpful.
Sprue (also known as celiac disease) is a form of GI upset with diarrhea caused by an immune reaction to gluten. The immune reaction leads to inflammation in the intestinal wall, with resultant atrophy of the villi.
The villi are critical for properly digesting food (due to enzymes found on the villi), and for properly absorbing food (due to increasing absorptive surface area).
Benicar (Olmesartan) is one of a family of anti-hypertensives known as angiotensin receptor blockers. It has been implicated in a number of cases of chronic diarrhea, with biopsies that show villous atrophy.
However, unlike in sprue, there is no inflammation and also unlike in sprue, the illness does not improve with avoiding gluten. It does however, improve with going off the Benicar which allows the villi to regrow.
The Mayo Clinic has had a keen interest in this issue, and has even found some patients on Benicar with mild villous atrophy, but no symptoms.
What is reassuring about this research is that treatable conditions are being discovered for a large group of individuals previously labeled with “IBS” (Irritable bowel syndrome). The term syndrome means no known cause, but does not imply a cause can’t be found.